Alert archive / North Dakota / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 402, NWS Bismarck, ND

August 21, 20084 counties in North Dakota

NWS Bismarck, ND issued this severe thunderstorm warning at Aug 21, 2008, 8:36 PM MDT for 4 counties in North Dakota. It was in force for 54 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 21, 2008, 8:36 PM MDT (02:36 UTC)
Expired
Aug 21, 2008, 9:30 PM MDT
In force
54 min
Issued by
NWS Bismarck, ND
Area
Storm-based polygon

Counties Dunn County, ND, Mercer County, ND, Morton County, ND, Stark County, ND

The radar

The Bismarck radar (KBIS), 140 km from the middle of the area, began a volume at 02:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 21, 9:00 PM MDTHAIL 18 Ne Richardton, ND

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 24 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 00:00Z, 2.6 hours before the alert went out and 144 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 00:00Z on 2008-08-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1489 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 00:00Z on 2008-08-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 98 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1489 J/kg
Mixed-layer CIN
-73 J/kg
Mixed-layer LCL
2059 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
98 m²/s²
0-3 km storm-relative helicity
172 m²/s²
Significant tornado parameter
0.0
Supercell composite
4.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KBIS 220236
SVRBIS
NDC025-057-059-089-220330-
/O.NEW.KBIS.SV.W.0402.080822T0236Z-080822T0330Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BISMARCK ND
836 PM MDT THU AUG 21 2008

THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WESTERN MERCER COUNTY IN SOUTH CENTRAL NORTH DAKOTA...
  NORTHWESTERN MORTON COUNTY IN SOUTH CENTRAL NORTH DAKOTA...
  DUNN COUNTY IN SOUTHWEST NORTH DAKOTA...
  NORTHEASTERN STARK COUNTY IN SOUTHWEST NORTH DAKOTA...

* UNTIL 930 PM MDT OR 1030 PM CDT

* AT 835 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING QUARTER SIZE
  HAIL...AND DESTRUCTIVE WINDS IN EXCESS OF 70 MPH.  THESE STORMS
  WERE LOCATED ALONG A LINE EXTENDING FROM 8 MILES NORTHWEST OF
  LITTLE MISSOURI STATE PARK TO 6 MILES SOUTHWEST OF HEBRON...OR
  ALONG A LINE EXTENDING FROM 50 MILES SOUTHEAST OF WILLISTON TO 31
  MILES EAST OF DICKINSON...AND MOVING EAST AT 50 MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  LITTLE MISSOURI STATE PARK AND MARSHALL BY 840 PM MDT...
  HEBRON BY 945 PM CDT...
  GLEN ULLIN AND HALLIDAY BY 855 PM MDT...
  DODGE BY 900 PM MDT...
  DODGE BY 905 PM MDT...
  MCKENZIE BAY RECREATION AREA AND GOLDEN VALLEY BY 910 PM MDT...

THESE STORM HAVE A HISTORY OF PRODUCING DESTRUCTIVE WINDS AND LARGE
DAMAGING HAIL. SEEK SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY
AWAY FROM WINDOWS

LAT...LON 4760 10311 4768 10241 4742 10181 4678 10172
      4682 10242
TIME...MOT...LOC 0235Z 236DEG 25KT 4764 10286 4686 10211

$$

CJS/RSL
3 follow-up statements
000 
WWUS53 KBIS 220248
SVSBIS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
948 PM CDT THU AUG 21 2008

NDC025-057-059-089-220330-
/O.CON.KBIS.SV.W.0402.000000T0000Z-080822T0330Z/
MERCER ND-STARK ND-DUNN ND-MORTON ND-
847 PM MDT THU AUG 21 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 930 PM
MDT OR 1030 PM CDT FOR NORTHWESTERN MORTON...DUNN...NORTHEASTERN STARK
AND WESTERN MERCER COUNTIES...

AT 947 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING QUARTER
SIZE HAIL...AND DESTRUCTIVE WINDS IN EXCESS OF 70 MPH.  THESE STORMS
WERE LOCATED ALONG A LINE EXTENDING FROM LITTLE MISSOURI STATE PARK
TO HEBRON...OR ALONG A LINE EXTENDING FROM 50 MILES NORTH OF DICKINSON 
TO 41 MILES EAST OF DICKINSON...MOVING NORTHEAST AT 45 MPH.

SEVERE THUNDERSTORMS WILL BE NEAR...
  DODGE BY 855 PM MDT...
  GOLDEN VALLEY BY 905 PM MDT...
  TWIN BUTTES AND MCKENZIE BAY RECREATION AREA BY 1010 PM CDT...
  ZAP BY 915 PM MDT...

THE MOST DANGEROUS PART OF THIS LINE OF STORMS WILL IMPACT AREAS FROM 
HEBRON NORTH INTO SOUTHERN MERCER COUNTY THROUGH 1005 PM CDT.

THIS STORM HAS A HISTORY OF PRODUCING DESTRUCTIVE WINDS AND LARGE
DAMAGING HAIL. SEEK SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY
AWAY FROM WINDOWS

LAT...LON 4760 10311 4768 10241 4742 10181 4678 10172
      4682 10242
TIME...MOT...LOC 0247Z 236DEG 25KT 4761 10270 4695 10189

$$

CJS/RSL
000 
WWUS53 KBIS 220302
SVSBIS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
1002 PM CDT THU AUG 21 2008

NDC025-089-220310-
/O.CAN.KBIS.SV.W.0402.000000T0000Z-080822T0330Z/
STARK ND-DUNN ND-
900 PM MDT THU AUG 21 2008

...THE SEVERE THUNDERSTORM WARNING FOR DUNN AND NORTHEASTERN STARK
COUNTIES IS CANCELLED...

THE STORMS HAVE MOVED OUT OF THE AREA. STAY ALERT...AS ADDITIONAL
THUNDERSTORMS COULD STILL APPROACH THE AREA THIS EVENING.

LAT...LON 4698 10211 4699 10214 4728 10217 4733 10215
      4734 10217 4757 10219 4758 10216 4742 10181
      4711 10177 4699 10177 4698 10175 4678 10172
TIME...MOT...LOC 0300Z 236DEG 25KT 4766 10259 4700 10178

$$

NDC057-059-220330-
/O.CON.KBIS.SV.W.0402.000000T0000Z-080822T0330Z/
MERCER ND-MORTON ND-
900 PM MDT THU AUG 21 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 930 PM
MDT OR 1030 PM CDT FOR NORTHWESTERN MORTON AND WESTERN MERCER
COUNTIES...

...A SEVERE THUNDERSTORM WARNING IS ALSO IN EFFECT UNTIL 1000 PM
MDT OR 1100 PM CDT FOR NORTH CENTRAL MORTON AND THE REST OF 
MERCER COUNTIES...

AT 857 PM MDT OR 957 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR
INDICATED A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING
QUARTER SIZE HAIL...AND DESTRUCTIVE WINDS IN EXCESS OF 70 MPH. 
THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM ZAP TO GLEN
ULLIN...OR ALONG A LINE EXTENDING FROM 46 MILES NORTHEAST OF
DICKINSON TO 45 MILES WEST OF BISMARCK...AND MOVING EAST AT 50 MPH.

LAT...LON 4698 10211 4699 10214 4728 10217 4733 10215
      4734 10217 4757 10219 4758 10216 4742 10181
      4711 10177 4699 10177 4698 10175 4678 10172
TIME...MOT...LOC 0300Z 236DEG 25KT 4766 10259 4700 10178

$$

CJS/RSL
000 
WWUS53 KBIS 220329
SVSBIS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
1029 PM CDT THU AUG 21 2008

NDC057-059-220337-
/O.EXP.KBIS.SV.W.0402.000000T0000Z-080822T0330Z/
MERCER ND-MORTON ND-
927 PM MDT THU AUG 21 2008

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN MORTON AND
WESTERN MERCER COUNTIES WILL EXPIRE AT 1030 PM CDT OR 930 PM MDT...

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR THE REST OF
MERCER AND NORTH CENTRAL MORTON COUNTIES UNTIL 1100 PM CDT OR
1000 PM MDT...

THE SEVERE THUNDERSTORMS HAVE MOVED EAST AND ARE NO LONGER 
AFFECTING NORTHWESTERN MORTON AND WESTERN MERCER COUNTIES.

LAT...LON 4698 10211 4699 10214 4728 10217 4733 10215
      4734 10217 4757 10219 4758 10216 4742 10181
      4711 10177 4699 10177 4698 10175 4678 10172
TIME...MOT...LOC 0327Z 236DEG 25KT 4777 10236 4710 10155

$$

CJS/RSL

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 21, 2:49 PM MDT, 5 hours 47 minutes earlier.

Area forecast discussion, Aug 21, 2:49 PM MDT, 5 hours 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
349 PM CDT THU AUG 21 2008

.SYNOPSIS...

PROGRESSIVE FLOW ACROSS THE NORTHERN TIER OF CONUS WILL ALLOW FOR AN
ACTIVE SHORT RANGE FORECAST OVER NORTH DAKOTA. A DEEP MIDDLE/UPPER
LEVEL LOW OVER SOUTHERN BRITISH COLUMBIA IS STEADILY MOVING EASTWARD
ALONG THE U.S.-CANADIAN BORDER. MEANWHILE...THE ASSOCIATED COLD
FRONT MARKS A 15-20F DROP IN TEMPERATURE AS A LATE SUMMER
CONTINENTAL POLAR AIRMASS SLIDES SOUTHWARD FRIDAY AND SATURDAY.

&&

.SHORT TERM...THURSDAY THROUGH SUNDAY NIGHT...

BIGGEST UNCERTAINTY THIS PERIOD IS ASSOCIATED WITH PRECIPITATION
INTENSITY THIS AFTERNOON THROUGH FRIDAY MORNING. OTHER QUESTIONS
CONCERNING WIND SPEEDS ON FRIDAY REMAIN.

RIGHT NOW...EXPECT SOME INTENSIFICATION OF ONGOING SHOWER ACTIVITY
OVER NORTHWESTERN NORTH DAKOTA AS EARLY EVENING CONVECTION SPREADS
ACROSS NORTH CENTRAL NORTH DAKOTA. THERMAL PROFILES CONTINUE TO
DESTABILIZE UNDER MOSTLY SUNNY SKIES...AND MIDDLE LEVEL HEIGHT FALLS
AHEAD OF THE AFOREMENTIONED TROUGH CAN ONLY HELP TO ERODE THE CAP.
ADDITIONALLY...TOWERING CUMULUS FIELD ALONG PREFRONTAL
TROUGH/DRYLINE LOOKS TO ALREADY BE TAPPING INTO 1500-2000 J/KG
SURFACE BASED CAPE. SHEAR PROFILES SUPPORT SUPERCELL DEVELOPMENT
EARLY.

LATER THIS EVENING ALONG THE ATTENDANT COLD FRONT...SHEAR PROFILES
SUPPORT MULTICELL CLUSTERS WITH EMBEDDED SUPERCELLS. SO...EXPECT A
SECOND AREA OF CONVECTION IN THE FORM OF A FAST-MOVING SQUALL LINE
THAT SHOULD PROGRESS OUT OF EASTERN MONTANA AND SWEEP ACROSS THE AREA
OVERNIGHT. THE FAST-MOVING NATURE OF THIS COMPLEX MEANS THAT IT
WOULD OVERRUN AND ABSORB ANY ONGOING CONVECTION. AS COLD POOLS
MERGE...EXPECT A WIDESPREAD DAMAGING WIND EVENT...THOUGH THERE IS
SOME UNCERTAINTY CONCERNING LOW-LEVEL LAPSE RATES ALLOWING FOR
HIGHER WINDS TO MIX DOWN. IF EARLIER CONVECTION OCCURS IN SUCH A WAY
TO STABILIZE THE LOW-LEVELS...WIND THREAT WOULD DECREASE.
LIKEWISE...DIURNAL STABILIZATION OF LOW-LEVELS COULD INHIBIT MIXING
DOWN IF IT TAKES TOO LONG TO ARRIVE.

NCEP/STORM PREDICTION CENTER CONVECTIVE OUTLOOK CALLS FOR A LARGE
HAIL AND DAMAGING WIND THREAT. WITH BETTER LIKELIHOOD OF SEVERE WITH
THE SECOND AREA OF CONVECTION.

CONCERNING WINDS...EXPECT THAT ANOTHER WIND ADVISORY WILL BE NEEDED
FOR TOMORROW WITH POSTFRONTAL WINDS EXCEEDING 40 MPH BY
AFTERNOON...ESPECIALLY WEST OF BISMARCK. 12 UTC NAM BUFR SOUNDINGS
INDICATE THAT WESTERN AND CENTRAL NORTH DAKOTA WILL MIX OUT WITH 45
KNOTS FORECAST AT THE TOP OF THE BOUNDARY LAYER BY MID DAY.

HIGH TEMPERATURES ARE EXPECTED TO FALL INTO THE UPPER 60S F TO
MIDDLE 70S F OVER THE AREA BEHIND THE COLD FRONT...AND MINIMUM
TEMPERATURES IN THE 40S F ARE FORECAST.

.LONG TERM...MONDAY THROUGH THURSDAY NIGHT...

THE LOW HEIGHT ANOMALY CENTERED OFF OF THE BC COAST WILL SEND
SIGNIFICANT S/W ENERGY EAST INTO THE PACIFIC NW AND EVENTUALLY NRN
PLAINS TUE-FRI OF NEXT WEEK. DETAILS OF AMPLITUDE/TIMING OF THE MAIN
WAVE ARE A LOW-CONFIDENCE PREDICTION THOUGH THANKS TO LARGE SPREAD
AND RUN-TO-RUN CONTINUITY ISSUES IN ENSEMBLE/DETERMINISTIC
SOLUTIONS. THE 00Z GFS WAS A DEEP OUTLIER OF SOLUTIONS WITH THE NRN
ROCKIES TROUGH...WHILE THE 06Z VERSION OFFERED A CONSIDERABLY
DIFFERENT /FLATTER/ UPPER FLOW. HOWEVER...AGREEMENT BTWN THE 00Z/12Z
ECMWF AND 12Z GFS HAS INCREASED CONFIDENCE IN S/W PASSAGE CENTERED
ON WED. THAT SAID...THE BEST COURSE IN THIS SCENARIO IS TO WEIGHT
THE FCST DATABASE TWD THE ECMWF/GFS ENSEMBLE MEAN IN ORDER TO SMOOTH
SOME OF THE UNCERTAINTY IN DETAILS. A SEASONABLY STRONG POLAR JET...
FAVORABLE SYNOPTIC SCENARIO...AND MODERATE MOISTURE RETURN WILL
SUPPORT AT LEAST ONE PERIOD OF ACTIVE CONVECTION. WE HAVE CENTERED
THE HIGHEST POPS ON WED...BUT IT IS NECESSARY TO EXTEND SOME CHANCE
THRU THE TUE-THU PERIOD...BOTH DUE TO WEIGHTING TWD ENSEMBLES AND
THE PERSISTENT SW FLOW ALOFT ITSELF. TEMPS ARE ALSO A LARGE ISSUE
TUE-THU...PARTLY SINCE THERMAL FIELDS WILL BE HIGHLY DEPENDENT ON
S/W DETAILS...AND ALSO SINCE CONVECTION HAS LARGE POTENTIAL TO
RESULT IN TEMP BUSTS. WED IS THE LOWEST CONFIDENCE TEMP FCST SINCE
ENSEMBLE GUIDANCE WOULD SUGGEST UPPER 80S F IN SC ND DUE TO SLOWER
S/W SPEED...WHILE THE 00Z MEN/12Z MEX PROG TEMPS ONLY IN THE MID
70S F. WE HAVE BLENDED CONTINUITY AND ENSEMBLE GUIDANCE HERE AS
WELL. FINALLY...MON IS A POINT OF CONSENSUS WITH WAA AND 850-HPA
TEMPS 25+ C SUPPORTING AT LEAST MID 90S F IN WSTRN ND. SO WE ARE
CONFIDENT IN AT LEAST ONE TOASTY DAY.

&&

.AVIATION...

STRONG SOUTHERLY WINDS GUSTING TO 35KS WILL ONLY SLOWLY WEAKEN FROM
KBIS-KJMS THIS EVE AS A SFC TROUGH APPROACHES. A COLD FRONT WILL
RACE INTO WSTRN ND THIS EVE AND CATCH UP TO THE TROUGH...SENDING IT
WEST-EAST THRU ALL THE TAF SITES 03Z-10Z. IN ITS WAKE WEST WINDS OF
25-40KTS WILL OVERSPREAD ALL OF WSTRN/CNTRL ND ON FRI. BOTH FEATURES
OFFER UP THE POTENTIAL FOR TSRA...FROM KDIK-KBIS-KMOT 21-03Z...AND A
HIGHER PROBABILITY FROM KDIK-KISN-KMOT 01-08Z. BOTH PRESENT THE RISK
OF IFR CONDITIONS...BUT THE LATTER CHANCE HAS A HIGHER LIKELIHOOD OF
WIDESPREAD AVIATION HAZARDS...INCLUDING THE POSSIBILITY OF 50+KT SFC
WINDS IF A THUNDERSTORM COMPLEX CAN ORGANIZE AS EXPECTED.

&&

.FIRE WEATHER...

A COLD FRONT...ASSOCIATED WITH AN AREA OF LOW PRESSURE ACROSS
SOUTHERN CANADA AND WESTERN NORTH DAKOTA...WILL PUSH EAST ACROSS THE
STATE TONIGHT. SCATTERED STRONG TO SEVERE THUNDERSTORMS ARE EXPECTED
TO DEVELOP ACROSS EASTERN MONTANA THIS AFTERNOON AND MOVE EAST
ACROSS WESTERN NORTH DAKOTA DURING THE EVENING HOURS AND THEN ACROSS
CENTRAL AND EASTERN NORTH DAKOTA DURING THE LATE EVENING AND
OVERNIGHT HORUS. IN ADDITION TO DANGEROUS LIGHTNING...LARGE HAIL AND
STRONG WINDS WILL BE THE PRIMARY THREATS WITH THIS ACTIVITY.

BEHIND THIS COLD FRONT WINDS WILL INCREASE OUT OF THE WEST LATE
TONIGHT AND DURING THE DAY ON FRIDAY. WINDS ARE EXPECTED TO BE FROM
25 TO 35 MPH WITH GUSTS TO 45 MPH...ESPECIALLY ACROSS THE WEST. A
WIND ADVISORY WILL LIKELY BE NEEDED. IN SPITE OF THE HIGH
WINDS...MUCH COOLER TEMPERATURES ON FRIDAY (HIGHS IN THE UPPER 60S TO
MID 70S) WILL KEEP MINIMUM RELATIVE HUMIDITIES AT OR ABOVE 30
PERCENT. THEREFORE...NO FIRE WEATHER HEADLINES ARE ANTICIPATED ON
FRIDAY. THERE WILL ALSO BE A SLIGHT CHANCE FOR THUNDERSTORMS ACROSS
THE NORTHERN HALF OF THE STATE DURING THE DAY TOMORROW AS THE UPPER
LEVEL LOW MOVES ACROSS SOUTHERN CANADA.

DRY AND COOL CONDITIONS ARE EXPECTED ON SATURDAY AS HIGH PRESSURE
DOMINATES THE NORTHERN PLAINS. TEMPERATURES WARM AGAIN LATER THIS
WEEKEND AND EARLY NEXT WEEK AS THE HIGH MOVES EAST OF THE REGION.

ON A SIDE NOTE...PERCENT GREEN VALUES HAVE BEEN LOWERED ACROSS
PORTIONS OF SOUTH CENTRAL NORTH DAKOTA. THIS SHOULD RESULT IN HIGH
RFD VALES ACROSS THIS REGION.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
WIND ADVISORY UNTIL 9 PM CDT THIS EVENING FOR NDZ023-025-036-037-
047-048-050-051.

&&

SCHECK/BIRK/CJS
Hazardous weather outlook, Aug 21, 3:50 PM MDT, 4 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
450 PM CDT THU AUG 21 2008

NDZ023-025-036-037-047-048-050-051-222200-
WELLS-FOSTER-KIDDER-STUTSMAN-LOGAN-LA MOURE-MCINTOSH-DICKEY-
450 PM CDT THU AUG 21 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
NORTH DAKOTA AND SOUTHEAST NORTH DAKOTA.

.DAY ONE...TONIGHT

A WIND ADVISORY IS IN EFFECT UNTIL 9 PM CDT. SOUTH WINDS OF 25 TO
40 MPH WILL CONTINUE THROUGH SUNSET.

THERE IS A CHANCE OF THUNDERSTORMS LATE TONIGHT. AN ISOLATED
SEVERE THUNDERSTORM IS POSSIBLE OVER EAST CENTRAL NORTH DAKOTA.
THE MAIN THREAT WOULD BE FROM DAMAGING WINDS AND POSSIBLY LARGE
HAIL.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

WEST WINDS OF 25 TO 30 MPH WITH GUSTS TO 45 MPH ARE EXPECTED
FRIDAY. THIS MAY REQUIRE A WIND ADVISORY.

THERE IS A CHANCE OF THUNDERSTORMS TUESDAY THROUGH THURSDAY OF
NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATE TONIGHT.

NDZ001>005-009>013-017>022-031>035-040>046-222200-
DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MOUNTRAIL-WARD-
MCHENRY-PIERCE-MCKENZIE-DUNN-MERCER-OLIVER-MCLEAN-SHERIDAN-
GOLDEN VALLEY-BILLINGS-STARK-MORTON-BURLEIGH-SLOPE-HETTINGER-
GRANT-BOWMAN-ADAMS-SIOUX-EMMONS-
450 PM CDT THU AUG 21 2008 /350 PM MDT THU AUG 21 2008/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH
DAKOTA AND SOUTHWEST NORTH DAKOTA.

.DAY ONE...TONIGHT

SCATTERED THUNDERSTORMS WILL DEVELOP OVER WESTERN AND NORTH
CENTRAL NORTH DAKOTA DURING THE EVENING...AND THEN SHIFT EASTWARD
OVERNIGHT. SOME OF THESE STORMS WILL BE SEVERE WITH LARGE HAIL AND
DAMAGING WINDS THE MAIN THREAT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

WEST WINDS OF 25 TO 35 MPH WITH GUSTS TO 45 MPH ARE EXPECTED ON
FRIDAY. THIS MAY REQUIRE A WIND ADVISORY. THE RANGELAND FIRE
DANGER INDEX WILL ALSO BE ELEVATED...AND MAY BE IN THE VERY HIGH
TO EXTREME CATEGORY IN SOUTHWEST NORTH DAKOTA.

THERE IS A CHANCE OF THUNDERSTORMS TUESDAY THROUGH THURSDAY OF
NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS MAY BE NEEDED THIS EVENING AND TONIGHT.

CJS/RSL

In the hours before

Local storm report, Aug 21, 7:33 PM MDT, 1 hour 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
833 PM CDT THU AUG 21 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0829 PM     HAIL             ANAMOOSE                47.88N 100.24W
08/21/2008  M0.88 INCH       MCHENRY            ND   BROADCAST MEDIA

&&

KBIRK
Local storm report, Aug 21, 7:57 PM MDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
857 PM CDT THU AUG 21 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0825 PM     HAIL             ROLETTE                 48.66N 99.84W
08/21/2008  M0.88 INCH       ROLETTE            ND   BROADCAST MEDIA

            30 MINUTES OF NICKEL HAIL.

&&

KBIRK
Local storm report, Aug 21, 8:09 PM MDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
909 PM CDT THU AUG 21 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0904 PM     TSTM WND GST     6 N DICKINSON           46.97N 102.79W
08/21/2008  E60 MPH          STARK              ND   AMATEUR RADIO

&&

KSIMOSKO
Local storm report, Aug 21, 8:11 PM MDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
911 PM CDT THU AUG 21 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0850 PM     HAIL             3 W SOUTH FAIRFIELD     47.12N 103.26W
08/21/2008  M0.88 INCH       BILLINGS           ND   PUBLIC

            ESTIMATED 55 TO 60 MPH WINDS

&&

KSIMOSKO
Local storm report, Aug 21, 8:29 PM MDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
929 PM CDT THU AUG 21 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0905 PM     HAIL             5 N DICKINSON           46.95N 102.79W
08/21/2008  M1.25 INCH       STARK              ND   AMATEUR RADIO

&&

KSIMOSKO

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 21, 6:33 PM MDTTornado WarningBISMcHenry, Pierce27 min
Aug 21, 6:57 PM MDTSevere Thunderstorm WarningBISMcHenry, McLean, Pierce, Sheridan63 min
Aug 21, 7:09 PM MDTSevere Thunderstorm WarningBISMcLean, Mountrail, Ward66 min
Aug 21, 7:09 PM MDTSevere Thunderstorm WarningBISRolette66 min
Aug 21, 7:20 PM MDTSevere Thunderstorm WarningBISBillings, Golden Valley, Stark40 min
Aug 21, 7:49 PM MDTSevere Thunderstorm WarningBISPierce, Sheridan, Wells35 min
Aug 21, 7:59 PM MDTSevere Thunderstorm WarningBISSheridan61 min
Aug 21, 8:01 PM MDTSevere Thunderstorm WarningBISBillings, Dunn, Stark44 min
Aug 21, 8:05 PM MDTAreal Flood AdvisoryBISRolette6 hr
Aug 21, 8:46 PM MDTFlash Flood WarningBISRolette4 hr
Aug 21, 8:46 PM MDTSevere Thunderstorm WarningBISBillings, Golden Valley44 min
Aug 21, 8:52 PM MDTFlash Flood WarningBISPierce, Sheridan, Wells23 min
Aug 21, 8:58 PM MDTSevere Thunderstorm WarningBISMercer, Morton, Oliver48 min
Aug 21, 9:16 PM MDTFlash Flood WarningBISWells29 min
Aug 21, 9:27 PM MDTFlash Flood WarningBISSheridan, Wells4 hr
Aug 21, 9:36 PM MDTSevere Thunderstorm WarningBISBurleigh, McLean, Morton, Oliver54 min
Aug 21, 10:03 PM MDTSevere Thunderstorm WarningBISDunn, Stark42 min
Aug 21, 10:16 PM MDTSevere Thunderstorm WarningBISSheridan30 min
Aug 22, 12:40 AM MDTSevere Thunderstorm WarningBISDunn, McLean, Mercer, Morton, Oliver, Stark and 1 more50 min
Aug 22, 12:57 AM MDTTornado WarningBISMcLean, Mercer, Oliver33 min
Aug 22, 1:21 AM MDTSevere Thunderstorm WarningBISBurleigh, McLean, Mercer, Oliver, Sheridan39 min
Aug 22, 1:41 AM MDTTornado WarningBISMcLean, Sheridan34 min
Aug 22, 2:00 AM MDTSevere Thunderstorm WarningBISMcLean, Sheridan, Wells45 min
Aug 22, 2:40 AM MDTSevere Thunderstorm WarningBISFoster, Sheridan, Wells32 min
Aug 22, 2:45 AM MDTWind AdvisoryBISAdams, Billings, Bottineau, Bowman, Burke, Burleigh and 26 more17 hr
Aug 22, 2:56 AM MDTAreal Flood AdvisoryBISWells3 hr
Aug 22, 12:27 PM MDTHigh Wind WarningBISAdams, Bowman5 hr

Nearby

Severe Thunderstorm Warnings in North Dakota, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.